Alert archive / Indiana / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jun 22, 2018, 6:03 PM EDT for Wells County, Indiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2018, 6:03 PM EDT (22:03 UTC)
- Expired
- Jun 22, 2018, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
County Wells County, IN
The radar
The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 6:05 PM EDT | FLASH FLOOD | Bluffton, IN | REPORTS OF 6-8 WATER FLOWING ACROSS ROADS IN DOWNTOWN BLUFFTON. CARS STRANDED ON WILEY RD. MAN HOLE COVERS LIFTED OFF OF CITY STREETS. STATE ROAD 1 IN BLUFFTON IS BEING CLOSED NEAR HOSPITAL DUE TO HIGH WATER. |
| Jun 22, 6:05 PM EDT | FLASH FLOOD | Bluffton, IN | REPORTS OF 6-8 WATER FLOWING ACROSS ROADS IN DOWNTOWN BLUFFTON. CARS STRANDED ON WILEY RD. MAN HOLE COVERS LIFTED OFF OF CITY STREETS. STATE ROAD 1 IN BLUFFTON IS BEING CLOSED NEAR HOSPITAL DUE TO HIGH WATER. |
| Jun 22, 7:00 PM EDT | HEAVY RAIN 2.03 | 2 Se Bluffton, IN | TODAY'S STORM TOTAL. FLOODED ROADWAYS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
163 WGUS53 KIWX 222203 FFWIWX INC179-230100- /O.NEW.KIWX.FF.W.0005.180622T2203Z-180623T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Northern Indiana 603 PM EDT FRI JUN 22 2018 The National Weather Service in Northern Indiana has issued a * Flash Flood Warning for... Central Wells County in northeastern Indiana... * Until 900 PM EDT. * At 558 PM EDT, trained weather spotters reported flash flooding in across the warned area. In Bluffton, spotters reported 6 to 8 inches of water on some roadways and that storm drain covers had been lifted off by the force of the water. 2 to 3 inches of rain has fallen. Flash flooding is already occurring. * Some locations that will experience flooding include... Bluffton, Markle, Uniondale, North Oaks, Tocsin, Travisville, Rockford, Kingsland, Murray and Liberty Center. Additional rainfall amounts of 1 to 3 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4085 8533 4085 8510 4068 8510 4068 8534 $$ Brown
1 follow-up statement
154 WGUS73 KIWX 230002 FFSIWX Flash Flood Statement National Weather Service Northern Indiana 802 PM EDT FRI JUN 22 2018 INC179-230100- /O.CON.KIWX.FF.W.0005.000000T0000Z-180623T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wells IN- 802 PM EDT FRI JUN 22 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR CENTRAL WELLS COUNTY... At 759 PM EDT, trained weather spotters reported flash flooding in Bluffton. Spotters reported that a number of roads were closed in Bluffton due to high water. Flash flooding is already occurring. As of 8 PM EDT, rain has largely exited the area at this time. High water on roadways is expected to gradually recede. Some locations that will experience flooding include... Bluffton, Markle, Uniondale, North Oaks, Tocsin, Travisville, Rockford, Kingsland, Murray and Liberty Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4085 8533 4085 8510 4068 8510 4068 8534 $$ Brown
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:57 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 22, 3:57 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
357 PM EDT Fri Jun 22 2018
.SYNOPSIS...
Issued at 348 PM EDT Fri Jun 22 2018
Scattered showers and thunderstorms will continue through this
evening, especially south of Route 30. Some locally heavy rainfall
is possible. Lower chances of showers and storms will persist into
Saturday, but mainly dry conditions are expected by Sunday. Low
temperatures tonight will drop into the lower to middle 60s. Highs
on Saturday will reach into the middle and upper 70s.
&&
.SHORT TERM...(This Evening through Saturday)
Issued at 348 PM EDT Fri Jun 22 2018
Flood potential through early evening will continue to be the
primary focus of the short term.
A couple of areas of concern today, the first across northern
portions of the area where long term TROWAL residence took place.
Favored area of forcing with this feature is beginning to lift
northward across Lower Michigan, and expecting continued
diminishing precip rates across southwest/south central Lower
Michigan through late afternoon.
The second area of concern has been south of Route 30, mainly in the
vicinity of stalled sfc trough to the north of the primary upper
low. Surface based CAPES on the order of 1000-1500 J/kg appear to
maximized across extreme southeastern areas generally along and
south of Route 24 across far northeast Indiana/northwest Ohio. A
few stronger cells across Allen OH/Putnam OH have produced very
heavy rainfall with a quick 1 to 2 inches of rain. Fortunately,
these locations do not appear to be as impacted by heavy rainfall
over the past several days. Will have to monitor for potential of
localized flooding through early evening due to slow storm
movements and possibility of some training cells. Did issue a
Flash Flood Watch earlier this afternoon which is in effect
through this evening. While potential flash flood threat is
looking more and more localized, will probably continue with this
watch late this afternoon. The watch might be cancelled early as
storm coverage should diminish sharply after 00Z or 01Z with loss
of diurnal instability.
Upper low finally lifts out for Saturday with just a weak lagging
short wave expected Saturday afternoon. Broad 1.5 inch PWAT axis
is still expected to wrap back across the southern Great Lakes,
but deeper more impressive moisture will have shifted well east of
the area by this time. Just maintained low to mid range chance
PoPs, especially for eastern locations. Additional rainfall on
Saturday is currently not expected to contribute much to ongoing
flood concerns.
&&
.LONG TERM...(Saturday Night through Friday)
Issued at 348 PM EDT Fri Jun 22 2018
2nd half of the weekend is still shaping up as pleasant with just
a low end chance of an isolated shower or storm Sunday afternoon.
Some capping issues possible with more limited moisture profiles,
so have limited PoPs to 20. Dry weather is expected Monday with
next chance of showers/storms Tuesday-Wednesday period as more
amplified upper trough tracks across the upper Midwest. Passage
of this wave should mark onset of mid/upper level height rises
and more distinct warming trend for end of the week. Highs are
expected to approach 90 again toward the end of the period,
although just how warm to go will depend on ridge amplitude with a
potential of more progressive northern stream disturbances
to periodically dampen the ridge.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 156 PM EDT Fri Jun 22 2018
Surface boundary has slowly been creeping northward this
afternoon, with main focus of shower and thunderstorm development
along this west-east low level convergence axis generally along
and south of Route 24. The combination of slight northward
progression of this sfc trough and more pronounced upper forcing
rotating through parent upper low to the south should allow for
showers and isolated storms to reach into KFWA vicinity over next
few hours. If boundary can mix northward, should see some
improvement to higher end MVFR or possibly VFR at KFWA this
afternoon. Improvement will be slower to come by at KSBN. Much of
the showers and thunderstorms should diminish in coverage this
evening after 01Z with loss of diurnal instability, with greatest
chance of additional showers across far northeast Indiana.
Expecting conditions to deteriorate back to IFR/LIFR later tonight
due to weak gradient, sfc/near sfc moisture from heavy rain, and
weak sfc reflection tracking across the area. Conditions should
improve toward the end of this forecast valid period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until midnight EDT /11 PM CDT/ tonight for
INZ012>018-020-022>027-032>034.
MI...NONE.
OH...Flash Flood Watch until midnight EDT tonight for OHZ015-016-024-
025.
LM...NONE.
&&
SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jun 22, 4:13 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 413 PM EDT Fri Jun 22 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-232015- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 413 PM EDT Fri Jun 22 2018 /313 PM CDT Fri Jun 22 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Tonight Scattered showers and thunderstorms are expected to continue into tonight. Severe weather is not expected, but areas south and east of US 24 could see gusty winds within any stronger storms that develop into the early evening. Otherwise, the primary threat will be heavy rain and localized flooding, particularly along area rivers and streams or in areas that have received greater rainfall amounts over the past 36 hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms are possible on Saturday, and again Tuesday night through Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-232015- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 413 PM EDT Fri Jun 22 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight Showers and thunderstorms are possible into this evening. Strong to severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance for thunderstorms Tuesday night through Thursday afternoon. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Jun 22, 1:50 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD 3 W SILVER LAKE 41.64N 85.12W
06/22/2018 STEUBEN IN TRAINED SPOTTER
WATER COVERING ROADS ON COUNTY ROAD 250S
BETWEEN COUNTY ROADS 700W AND 800W.
&&
NDMLocal storm report, Jun 22, 2:34 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM FLOOD 4 SSW FLINT 41.64N 85.15W
06/22/2018 STEUBEN IN TRAINED SPOTTER
WATER COVERING SEVERAL COUNTY ROADS WEST OF
ANGOLA.
&&
MCSSpecial weather statement, Jun 22, 4:48 PM EDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Northern Indiana 448 PM EDT FRI JUN 22 2018 INZ025-026-222115- Huntington-Wells- 448 PM EDT FRI JUN 22 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTINGTON AND CENTRAL WELLS COUNTIES... At 448 PM EDT, a strong thunderstorm was located near Markle, or 10 miles west of Bluffton, moving north at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Rockford and Plum Tree. This includes Interstate 69 in Indiana between mile markers 277 and 284. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4069 8530 4071 8545 4081 8541 4078 8525 TIME...MOT...LOC 2048Z 192DEG 12KT 4073 8537 Brown
Local storm report, Jun 22, 5:14 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN GEORGETOWN 41.73N 86.23W
06/22/2018 M3.40 INCH ST. JOSEPH IN PUBLIC
STORM TOTAL RAINFALL OVER PAST 2 DAYS.
&&
SLLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:37 PM EDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 3 days |
| Jun 21, 9:37 PM EDT | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 3 days |
| Jun 21, 11:42 PM EDT | River Flood Warning | IWX | Allen | 22 hr |
| Jun 22, 6:47 AM EDT | Areal Flood Advisory | IWX | Elkhart, Marshall, Saint Joseph | 3 hr |
| Jun 22, 7:25 AM EDT | River Flood Warning | IWX | Allen | 63 hr |
| Jun 22, 7:25 AM EDT | River Flood Warning | IWX | Adams, Allen | 50 hr |
| Jun 22, 7:25 AM EDT | River Flood Warning | IWX | Allen | 51 hr |
| Jun 22, 12:24 PM EDT | Areal Flood Advisory | IWX | LaGrange, Steuben | 5 hr |
| Jun 22, 12:33 PM EDT | Flash Flood Watch | IWX | Adams, Allen, Blackford, Cass, Fulton, Grant and 10 more | 9 hr |
| Jun 22, 4:48 PM EDT | Special Weather Statement | IWX | Wells | 27 min |
| Jun 22, 6:29 PM EDT | Flash Flood Warning | IWX | Cass | 3 hr |
| Jun 22, 7:55 PM EDT | Areal Flood Warning | IWX | Cass, Miami | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.